Your Health — Ulcers from NSAIDs

Health Reports

If you’ve ever had pain, chances are, you’ve taken an NSAID. This common class of drugs includes meds like aspirin, Aleve, and ibuprofen, also known as Advil.

While they can ease your discomfort, NSAIDs can also cause an unwanted side effect: ulcers.

It happens because the drugs reduce your body’s ability to make a layer of mucus that protects the lining of your stomach from damaging acid. And the longer you take them, the higher your risk.

“These kinds of anti-inflammatories are meant to be taken on a short-term,” said Dr. Charles Srour, a chiropractor.

Signs of an ulcer include burning stomach pain, excessive burping, bloating, and heartburn. Up to 10 percent of ulcer patients will experience a perforated ulcer, which is a serious condition that requires immediate medical attention.

To reduce your risk, don’t take NSAIDs for more than 14 days. If you do require treatment for longer, your doctor may prescribe acid-reducing medicines. You can also try natural anti-inflammatory alternatives, such as turmeric, fish oil, or complexes like InflaDox, which combine supplements.

“In some cases, the effect that they get is even stronger than what they would get with pharmaceuticals,” Dr. Srour said.

For news delivered right to yousubscribe to JET 24/FOX 66/YourErie.com’s breaking, daily news & severe weather email lists.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Don't Miss

More News